What is Acetaminophen (Paracetamol)/ Tylenol
Acetaminophen drug globally uses for analgesic ( pain killer) and antipyretic (fever-reducing ) purposes. It is also known as Paracetamol. In Acetaminophen toxicity, fatal consequences can occur. So, in this article, we will present detailed information about Acetaminophen Overdose and its consequences.
How Acetaminophen works
- Acetaminophen reduces fever by affecting an area of the brain that regulates body temperature.
- Acetaminophen /Tylenol (Paracetamol) relieve pain by reducing the production of prostaglandins
Prostaglandins are a group of lipids. They are produced in the brains and spinal cord when an area is stimulated due to harm. It sensitizes the nerve endings, which cause pain. By reducing the production of prostaglandins, pain can decrease, although the cause of the pain remains.
Harmful effects of Acetaminophen Toxicity
Paracetamol is the most popular drug for self-harm due to its user’s impulsive action. Acetaminophen toxicity effects can cause hepatic (liver) injury.
- Acetaminophen toxicity occurs due to
- Self ingestion of drug more than its therapeutic dose
- Accidental Paracetamol overdose due to intake of multiple therapeutic doses
The amount of a drug recommended to treat a disease is the therapeutic dose.
Therapeutic dose of Acetaminophen
- For children 10 – 15 mg /kg for 6 hour period. It should not exceed more than 75 mg/ kg /day
- For adults, the maximum daily dose is 3000 mg
The fatal dose of Paracetamol is 150 mg/ kg. Therefore if a person is 50 kg, his fatal dose is 50 × 150 mg = 7,500 mg.
Overdose Effect on Body
At therapeutic dose, Acetaminophen is safely excreted from the kidney. But in the overdose, the pathway of excretion from the kidney became saturated. So extra amount is metabolized using P450 enzymes. This pathway produces an intermediate toxic metabolite. These toxins eventually lead to cell death. Liver, Kidney, Heart, and Pancreas are abundant with P450 enzymes. As a result of that, these organs get affected.
The high-risk group for Paracetamol induces liver damage are,
- Malnutrition and eating disorders
- Chronic alcohol abuse
- Recent or ongoing viral infections
- Cystic fibrosis
- Uses of drugs like Carbamazepine, Phenytoin, Rifampicin, and Isoniazid
- HIV infection or AIDS
Clinical features of the Acetaminophen Toxicity
Initially, patients will be asymptomatic or can develop vomiting. Also, they rarely exhibit drowsy. But later, they get a hepatic injury (liver injury).
Ten hours after the poisoning, hepatic (liver) and other organ injury begin. In hepatotoxicity ( liver injury), liver enzymes elevate after 24 hours from the poisoning. So 24 hours from the poisoning, hepatotoxicity can identify by using blood tests.
Between 3rd and 5th day of the poisoning, peaking of the liver enzymes occur. Elevation of hepatic enzymes more than 1000 will lead to hepatic area tenderness (pain) of the right upper abdomen. These patients develop renal failure (kidney failure) additional to the hepatic failure (liver failure). Also, pancreatitis (inflammation of the pancreas) and myocarditis (swelling of the heart) are developed less often.
- Untreated Paracetamol toxicity can be divided into four phases.
- The time from ingestion to 24 hours
- The time from 24 hours to 72 hours after the ingestion
- The time from 72 hours to 96 hours after ingestion
- In this phase, the liver injury will become severe.
- Also, bleeding from the body occurs due to the interruption of the blood clotting mechanism.
- Pancreatitis, myocarditis
- In the blood, K (potassium) level rises while blood sugar and platelet level dropping.
- Kidney failure develops in this phase. Liver and kidney cell necrosis ( death) occurs. Consequently, it leads to coma and death.
- The time from 96 hours to 2 weeks
- In this phase, either patient may die, or the resolution (subsiding) of hepatic damage occurs within 7-10 days.
Treatment for Acetaminophen toxicity
- Treatment for Paracetamol poisoning depends on three factors. They are,
- Time interval since ingestion
- Ingested dose
- Plasma (blood) Paracetamol level
Gastric lavage is the process of cleaning out the contents of the stomach through a nasogastric tube. Within 1 hour of oral intake, introduce 200 to 300 ml of water into the nasogastric tube. Then lower the tube below the level of the stomach, the siphoning effect is created. This effect caused water to return along with the contents in the stomach.
After completing gastric lavage activated charcoal administered to the stomach. Then charcoal absorbs the toxins.
Both gastric lavage and activated charcoal methods used to reduce the absorption of the toxins.
Gastric lavage is the treatment for the patients who present to medical attention within 1 hour after taking the toxic dose.
If the patient present to medical attention within 1 to 2 hours from the ingested toxic dose, 50 g of activated charcoal with 200 ml of water is given.
The antidote is a substance that can counteract a form of poisoning. Antidotes are given within 8 hours of the ingestion.
- In Paracetamol poisoning two antidote use
- N-Acetylcysteine (NAC)
If the Patient present to medical attention after 24 hours, antidotes are less effective. But if the patient has features of hepatotoxicity like vomiting and right upper abdomen pain, need treatment with N-Acetylcyatine.